|Other encyclopedia topics:||A-Ag Ah-Ap Aq-Az B-Bk Bl-Bz C-Cg Ch-Co Cp-Cz D-Di Dj-Dz E-Ep Eq-Ez F G H-Hf Hg-Hz I-In Io-Iz J K L-Ln Lo-Lz M-Mf Mg-Mz N O P-Pl Pm-Pz Q R S-Sh Si-Sp Sq-Sz T-Tn To-Tz U V W X Y Z 0-9|
|Contents of this page:|
Definition Return to top
Tardive dyskinesia is a disorder that causes involuntary movements, especially of the lower face. Tardive means "delayed" and dyskinesia means "abnormal movement."
Causes Return to top
Tardive dyskinesia is a serious side effect that occurs when you take medications called neuroleptics for a long time. The drugs that most commonly cause this disorder are older antipsychotic drugs, including:
Other drugs, similar to antipsychotic drugs, that can cause tardive dyskinesia include:
Symptoms Return to top
Outlook (Prognosis) Return to top
If diagnosed early, the condition may be reversed by stopping the drug that caused the symptoms. Even if the antipsychotic drugs are stopped, the involuntary movements may become permanent and in some cases may become significantly worse.
References Return to top
Kompoliti K, Horn SS, eds. Drug-induced and iatrogenic neurological disorders. In: Goetz, CG, ed. Textbook of Clinical Neurology. 3rd ed. Philadelphia, Pa: Saunders Elsevier; 2007: chap 55.
Tardive Dyskinesia. In: Moore DP, Jefferson JW, eds. Handbook of Medical Psychiatry. 2nd ed. Philadelphia, Pa: Mosby Elsevier; 2004: chap 148.Update Date: 6/4/2008 Updated by: Linda Vorvick, MD, Seattle Site Coordinator, Maternal & Child Health Lecturer, Pathophysiology, MEDEX Northwest Division of Physician Assistant Studies, University of Washington School of Medicine; Daniel B. Hoch, PhD, MD, Assistant Professor of Neurology, Harvard Medical School, Department of Neurology, Massachusetts General Hospital. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.